Nebraska, 2024

Tornado and Flash Flood in Nebraska, June 7, 2024

June 7, 2024 · NWS LBF · 18 events in 6 counties and zones

Thunderstorms developed over the central Sandhills in the vicinity of a stalled out frontal boundary. This activity quickly became severe with large hail up to golf ball size, severe thunderstorm wind gusts to 60 MPH and a tornado was reported over western Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the central Sandhills in the vicinity of a stalled out frontal boundary. This activity quickly became severe with large hail up to golf ball size, severe thunderstorm wind gusts to 60 MPH and a tornado was reported over western Custer County. Severe thunderstorms also tracked across far southwestern Nebraska, impacting Chase and Hayes county. Hail up to 3 inches in diameter was reported in the Wauneta area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 1:10 PM CST, 58 minutes earlier. Its key messages:

  • There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
  • Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
  • Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 1:10 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
210 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- There is an enhanced risk (level 3 of 5) for severe thunderstorms
mainly through mid evening across portions of north central into
central Nebraska. Large hail and damaging winds are expected with an
isolated tornado or two possible.

- Cooler highs in the upper 60s to 70s Saturday through Monday, with
chances for showers and a few thunderstorms. The greatest threat is
over the western half of the forecast area.

- Drier weather with much warmer temperatures developing Tuesday
  into Wednesday and persisting through Friday.

&&

.SYNOPSIS...
Issued at 210 PM CDT Fri Jun 7 2024

H5 analysis this morning had an upper level high over western
Texas/southeastern New Mexico. An elongated area of low pressure
extended from central Saskatchewan east southeast into
southeastern Ontario. For the northern half of the CONUS, from
the pacific NW into the Dakotas, broad east to west flow was
noted. Within this flow, a shortwave was noted over southwestern
Wyoming this morning with a second shortwave noted over
northern portions of the central valley of California. Other
disturbances were noted on the southern periphery of the
Saskatchewan low and extended from southeastern British Columbia
into southern portions of Saskatchewan. At the surface this
afternoon, a warm front extended from just north of Thedford,
ease southeast to just south of Ord Nebraska. Skies were partly
to mostly cloudy across the area and 2 pm CDT temperatures
ranged from 73 at Valentine, to 93 at Ogallala.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 210 PM CDT Fri Jun 7 2024

Severe potential this
evening will be the main forecast concern in the short term period.
Thunderstorm initiation is expected to take place around 20z this
afternoon. As for location of initiation, looking at the latest NAM
Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya
Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF).
The model solns this morning lift the warm front up to as far north
as the SD/NE border by mid afternoon. This may be over done given
the ongoing convection over northern Nebraska and will need to be
ascertained near forecast issuance time. Believe initiation will take
place along this frontal boundary and this lies the highest
potential for tornadoes. As we progress into the latter afternoon
and early evening hours, super cell thunderstorms will track to the
southeast, eventually exiting the area by mid evening. Support for
supercell thunderstorms lie with deep layer shear on the order of 40
to 55 KTS this afternoon early evening. Low level moisture has
streamed into southwestern and western Nebraska this afternoon and
coupled with readings in the 80s/Lower 90s, has led to SB capes >
3000J/KG, which will be ample enough to overcome the 40+ kts of
shear. Very steep mid level lapse rates and 25+KTS of shear are
noted generally east of a Valentine to North Platte line which would
favor very large hail as the storms migrate southeast away from the
warm front. Eventually based on forecast DCAPE, supercells will
congeal into a line/bowing segment. By that point, the convection
should be exiting the area around the 01-02z time frame. Additional
convection may develop over the Cheyenne Ridge late this afternoon,
early evening. This activity may eventually make it into the
southwestern forecast area later this evening. ATTM, this activity
is not expected to be severe. Regardless, will introduce some low
pops in the SW to account for this threat overnight. Overnight,
surface high pressure will build into South Dakota forcing a pseudo-
backdoor cold front through the forecast area. By Saturday, this
feature will be oriented along the front ranges of southeastern
Wyoming/Colorado, south into the Oklahoma Panhandle and east along
the OK/KS border. Low level easterlies, anticipated cloud cover and
h85 temps in the lower teens are noted across the area on Saturday
and highs will struggle to get out of the lower 70s. There will be a
continued threat for precipitation Saturday, as showers and
thunderstorms develop off to the west and gradually lift east into
western portions of the forecast area. As for the severe threat, it
appears to be well off to the west and south of the forecast area
INVOF the backdoor cold front.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 210 PM CDT Fri Jun 7 2024

Surface high pressure will remain anchored over the Missouri
Valley Sunday into Monday. This will lead to a continuation of
easterly/southeasterly winds with a frontal boundary anchored
off to the west of the forecast area. Precipitation chances will
remain highest in the western forecast area as convection
drifts east off the higher terrain of eastern Wyoming/NE
Colorado. Highs Sunday and Monday will struggle to get out of
the lower 70s both days which is 10 to 15 degrees below normal
for this time of year. A second cold front will push through the
area Monday night into early Tuesday with a decent threat for
showers and thunderstorms. This will be followed by a general
warming trend for Wednesday through Friday with a more limited
threat for precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1243 PM CDT Fri Jun 7 2024

The main aviation concern will be thunderstorm development this
afternoon across north central Nebraska lasting into the evening.
Northern Nebraska will see storm development by early afternoon with
storms moving southeast across north central Nebraska through the
afternoon and early evening. While both sites have the potential to
see thunderstorms, the majority of the storms will remain just to
the east of KLBF. KVTN could see a few hours of thunderstorms before
they move off to the southeast. Drier conditions return through
Saturday morning. The only other concern will be some light fog due
to increased moisture from recent rainfall at KVTN early Saturday
morning. Visibility restrictions should only drop to near 6 miles
keeping impacts minimal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 1:15 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
215 PM CDT Fri Jun 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are likely through mid evening, generally east
of a line from Valentine, to Mullen, to North Platte. Large hail,
possibly up to baseball size, strong winds and an isolated tornado
are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible through the weekend into early next
week. The severe thunderstorm risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, generally along and north of a line
from Thedford to Broken Bow. .

In the hours before

Special weather statement, Jun 7, 1:11 PM CST, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
211 PM CDT Fri Jun 7 2024

NEZ005-094-071945-
Eastern Cherry NE-Western Cherry NE-
211 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Merritt Reservoir, or 26 miles southwest of Valentine,
moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Merritt Reservoir.

This includes Highway 97 between mile markers 109 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Nebraska.

&&

LAT...LON 4260 10111 4276 10111 4279 10063 4249 10062
TIME...MOT...LOC 1911Z 262DEG 24KT 4268 10100

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JWS

The radar

The North Platte radar (KLNX), 5 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Thomas

When
June 7, 2:08 PM CST
Where
Thomas County, 4.86 mi S of Thedford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.910, -100.590

Hail, Thomas

When
June 7, 2:47 PM CST
Where
Thomas County, 9.22 mi SSE of Halsey
Measured
1.5 in hail
Reported by
Public
Coordinates
41.770, -100.290

Hail, Rock

When
June 7, 3:17 PM CST
Where
Rock County, 9.49 mi SW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -99.610

Hail, Rock

When
June 7, 3:23 PM CST
Where
Rock County, 10.72 mi SW of Rose
Measured
1.75 in hail
Reported by
Public
Coordinates
42.100, -99.630

Time estimated by Radar.

Hail, Chase

When
June 7, 2:30 PM MST
Where
Chase County, Wauneta
Measured
3 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.420, -101.370

Hail up to 3 inches in diameter was reported along with numerous car windows broken out in Wauneta.

Hail, Loup

When
June 7, 3:30 PM CST
Where
Loup County, 9.08 mi NE of Almeria
Measured
2 in hail
Reported by
Public
Coordinates
41.910, -99.380

Motorist reported hail along highway 183.

Hail, Chase

When
June 7, 2:39 PM MST
Where
Chase County, Wauneta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.420, -101.370

Hail, Custer

When
June 7, 3:54 PM CST
Where
Custer County, 1.7 mi WSW of Anselmo
Measured
1.75 in hail
Reported by
Public
Coordinates
41.610, -99.900

Hail, Custer

When
June 7, 3:55 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -99.860

Hail, Loup

When
June 7, 3:57 PM CST
Where
Loup County, 8.29 mi NE of Taylor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.850, -99.260

Hail, Garfield

When
June 7, 4:11 PM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.130

Hail, Garfield

When
June 7, 4:15 PM CST
Where
Garfield County, 2.17 mi WSW of Burwell
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.770, -99.170

Reported by emergency management.

Tornado, Custer

When
June 7, 4:19 PM CST to 4:25 PM CST
Where
Custer County, 10.52 mi NE of Arnold to 10.35 mi SW of Anselmo
Rating
EF2
Path length
1.73 mi
Path width
750 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
41.539, -100.058

Tornado touched down in the vicinity of Eureka Valley road and 15 road and traveled to the southeast for approximately 2 miles. Where the initial touchdown occurred, numerous power poles were snapped and a twisted a center pivot irrigation system occurred. Several large pieces of aluminum irrigation pipe were lofted and deposited. The tornado tracked east southeast, uprooting and damaging large trees near Dry Creek and Road 420.

Thunderstorm Wind, Garfield

When
June 7, 4:20 PM CST
Where
Garfield County, Burwell
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.780, -99.130

Emergency management reports several center pivot irrigation systems blown over in the Burwell area. In addition, trees up to 1.5 feet in diameter were snapped in Burwell.

Hail, Custer

When
June 7, 4:34 PM CST
Where
Custer County, 5.18 mi NW of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -99.830

Hail, Custer

When
June 7, 4:54 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -99.640

Thunderstorm Wind, Custer

When
June 7, 4:55 PM CST
Where
Custer County, 0.52 mi W of (Bbw)broken Bow Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.430, -99.640

Flash Flood, Custer

When
June 7, 6:05 PM CST
Where
Custer County, 0.26 mi SSE of Anselmo to 0.56 mi NNE of Anselmo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.617, -99.868

Emergency management reports flooding in Anselmo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185381, 1185384, 1185385, 1185387, 1185382, 1185389, 1185383, 1185390, 1185391, 1185392, 1185393, 1185394, 1185399, 1185400, 1185404, 1185405, 1185406, 1185408.